A 28-year-old male Indonesian was referred to our department in September of 2006 with a 6-year history of a sensory loss on his left forearm. Physical examinations revealed a hypopigemented macule with hair loss on the left arm, painful swelling on the left little finger, and slight erythema with sensory loss on the left foot. A thickened left ulnar nerve with tingling was also confirmed. A biopsy taken from left forearm confirmed epithelioid granuloma around the deep dermal nerve in association with destruction of nerve fibers. Mycobacterium leprae was only found on one field with Fite stain. PCR test was positive. The diagnosis of BT (borderline tuberculoid)-type leprosy with reversal reaction was made, based on the above findings. The treatment was based on WHO/multidrug therapy combined with prednisolone, and ofloxacin was added because the disease was resistant to diaphenylsulfone. Swelling and pain improved, but the sensory loss persisted. Although leprosy is very rare nowadays in Japan, recognition of this disease is very important, because delay in diagnosis can result in severe damage to the peripheral nerves. Dermatologists play an important role in making an early diagnosis and treatment, and a biopsy extending into the subcutis to include the whole dermis should be performed, otherwise, the major finding in deep dermis will be missed.
We examined 421 cases of poroid cell neoplasms. Of these, 147 cases (34.9%) had elongated curvilinear large dilated tubules which identified apocrine type tubules, and 121 cases (28.7%) had decapitation secretion. Therefore, apocrine type poroid cell neoplasms comprised about 30% and are definitely not rare. All four histopathological subtypes, Pinkus type, Smith-Coburn type, Winkelmann-McLeod type, and Mayer type, include an apocrine type. Particularly in the Mayer type, the apocrine type is more frequent than the non-apocrine type. Clinically, in contrast to the non-apocrine type, apocrine type poroid cell neoplasms have a pre-dilection for men, their size is larger, and foot cases are rare.
We described three cases of generalized pustular psoriasis (GPP) with renal dysfunction and surveyed 22 GPP patients in our outpatient clinic with respect to renal function. Case 1: A 56-year-old man with the onset of psoriasis at 33 years of age started cyclosporine (CyA) at the age of 43. He occasionally had a severe flare with pustulation and erythroderma refractory to CyA, at which time he was treated with a combination therapy of CyA and another systemic treatment (etretinate, or methotrexate (MTX)). An elevation of the serum creatinine (Cre) level was seen in November 2000 (at the age of 53). The level of Cre gradually increased even after the discontinuation of CyA in Mar 2003 and was irreversible. Dialysis became necessary by June 2005.Case 2: A 34-year-old man diagnosed with psoriasis at the age of 14 with complications of uveitis and arthritis frequently suffered flares with pustulation and erythroderma from the age of 21. He was treated with CyA, but discontinued CyA after ten years of treatment because of the elevation of serum Cre. Case 3: A 66-year-old man diagnosed with psoriasis and complications of uveitis and arthritis started CyA from the age of 55. He occasionally presented with pustulation under the treatment of CyA. He discontinued CyA after 7 years of treatment because an elevation of serum Cre was found. We investigated 22 cases of GPP attending our outpatient clinic, including these 3 cases. Five of them showed significant renal dysfunction with the level of serum Cre above 2.0 mg/dl. All of these 5 cases had had severe and recalcitrant clinical courses with arthritis and had undergone treatment with CyA for long periods. Among these five cases, hypertension was seen in 4 and uveitis in 2 cases. We also investigated 55 cases of psoriasis vulgaris in which CyA was used as a treatment, but no renal dysfunction with high serum Cre level above 2.0 mg/dl was seen. Those cases of severe GPP which are refractory and show repeated pustulation and erythroderma over long periods of time have to continue high-dose and long-term systemic treatment of CyA, MTX, and/or etretinate. Furthermore, in cases with arthritis and uveitis, nonsteroidal anti-inflammatory drugs (NSAIDS) are often needed. Consequently, these patients seem to have a high risk of renal dysfunction. Because CyA has chronic nephrotoxicity, we have to continue any treatment with CyA considering a proper renal biopsy to avoid irreversible renal dysfunction, especially in cases of long-term treatment.
We report two cases of cutaneous sporotrichosis with atypical clinical features. Case 1 was a 48-year-old man who had a pyoderma gangrenosum-like ulcerated lesion on his left upper arm. Case 2 was a 51-year-old woman who presented with a zosteriform arrangement of papules and nodules on her lower back. In both patients, the diagnosis of sporotrichosis was established on the basis of the histological and fungal findings. Both skin lesions improved with oral administration of potassium iodide. The atypical clinical features were considered to be caused by the topical application of corticosteroid ointment. In addition, we also reviewed 38 cases with sporotrichosis seen in our department from 1994 to 2007.